Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 6, 2022

June 6, 2022 · NWS GID · 16 events in 7 counties and zones

This Monday afternoon-evening featured the third consecutive day of severe thunderstorms within South Central Nebraska, this time highlighted by a few intense supercells that rolled southeastward through primarily central portions of the area, leaving behind fairly narrow (but in places significant) swaths of damaging winds and/or large hail. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
$15 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Monday afternoon-evening featured the third consecutive day of severe thunderstorms within South Central Nebraska, this time highlighted by a few intense supercells that rolled southeastward through primarily central portions of the area, leaving behind fairly narrow (but in places significant) swaths of damaging winds and/or large hail. The first supercell of the day to invade the local area actually barely brushed its northeast edges, dropping out of northeast Nebraska and skirting eastern/northern portions of Nance, Merrick and Polk counties mainly 3:15-4:15 p.m. CDT before weakening. Although radar signatures and reports from just outside this coverage area suggested that larger hail likely occurred within a small part of South Central Nebraska (especially eastern Nance), the only ground-truth consisted of nickel size stones in Genoa. Following this early activity, a lull of a few hours ensued before the day's main event got underway, consisting of a closely knit pair of twin supercells (precipitation cores separated by no more than 10-15 miles) that marched in step through primarily the following counties between 7-9:30 p.m. CDT: northeastern Dawson, much of Buffalo, northeastern Phelps, much of Kearney, northern/eastern Franklin and western Webster (the separate storm cores eventually merged southeast of Minden). As for wind impacts along this corridor, a few of the most notable reports featured: estimated 100 MPH winds in the Minden area that took down three large metal transmission towers; a mesonet-measured gust of 79 MPH near Axtell and a garage destroyed in town; estimated 70 MPH gusts in the Elm Creek, Kearney and Campbell areas (Kearney Regional Airport AWOS peaked at 61 MPH). All along the aforementioned corridor, there were many instances of flipped irrigation pivots, broken power poles and damaged crops. Hail reports were limited during this main event, but size tended to prevail on the smaller to marginally-severe spectrum, including quarter size stones in Sumner, Odessa and Axtell. About an hour after this initial supercell cluster departed Webster County into Kansas, another large supercell took aim into eastern Dawson/western Buffalo counties from the northwest between 10:30-11:30 p.m. CDT, following a remarkably similar path as the earlier storms and yielding reports of quarter to golf ball size hail in the Eddyville and Miller area before weakening while approaching Interstate 80. A bit later this storm reintensified to radar-indicated severe levels in the Blue Hill area, but there were no verifying reports before it weakened for good over Nuckolls County by 1:30 a.m. CDT, ending the severe storm threat for the night. Outside of the aforementioned supercells, the only other South Central Nebraska severe weather report was a rogue 59 MPH wind gust in Edison, associated with the north end of an overall-weak convective complex that brushed through Furnas, Harlan and Franklin counties from the west between 9-11 p.m. CDT.

Turning to the meteorological background, all supercells that impacted South Central Nebraska initiated at least slightly, if not significantly off to the north-northwest before infiltrating the local area. In fact, the later-evening supercell that entered Dawson/Buffalo counties around 10:30 p.m. CDT developed and first became severe-warned some eight hours prior and 320 miles away...over Weston County, WY! Clearly, the mesoscale environment was quite supportive of long-lived supercells. From a big picture perspective, the basic mid-upper level situation over Nebraska had changed little versus the previous few days, continuing to feature persistent west-northwest flow. However, the big difference on the 6th was that this upper flow became noticeably stronger (aided by the arrival of a pronounced jet streak evident at 300 millibars). As a result, deep layer wind shear ramped up to as high as 50-60 knots. This strong shear profile more than compensated for seasonably-modest instability levels, with evening mixed-layer CAPE over South Central Nebraska only averaging 1000-1500 J/kg. At the surface, there were no features of note, only a weak frontal zone stretched across Nebraska in generally west-northwest to east-southeast fashion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 11:36 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 6, 11:36 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1236 PM CDT Mon Jun 6 2022

.DISCUSSION...(Today through Sunday)
Issued at 241 AM CDT Mon Jun 6 2022

The main forecast concern is once again the potential for severe
weather Monday evening. Active weather will continue this week,
with repeated shower and thunderstorm chances Monday, Tuesday, and
Thursday evenings, as well as Friday morning. Wednesday continues
to look like the only day this week that will be mostly dry in
between systems.

Today and Tonight...
Starting with this morning, patchy fog is already occurring in a
few locations. This will probably spread over more of the forecast
area over the next couple of hours but also should quickly
disappear not too long after sunrise. There also may be a few
showers across the area during the day. Additionally, there has
been some minor flooding associated with the heaviest
thunderstorms from last evening. With the cloud cover and
potential showers especially across our Nebraska counties, high
temperatures will probably not get as warm as the other day.
Expect highs in our Nebraska counties to be mainly in the mid- to
upper 70s, but highs in north central Kansas will likely make it
to the low to mid 80s. Tonight, a weather system will move in from
the west northwest, with indications of a few supercells
initially with large hail and damaging winds being the main threat
before maybe becoming something of an MCS later toward the
overnight period as this progresses east southeast. Flooding may
be a concern especially if this round of thunderstorms moves over
the same areas of heavy rain from last night.

Tuesday...
High temperatures are expected to range from the mid-70s north to
the mid-80s south. Again, thunderstorms are likely across the area
and some may be severe due to a surface front dropping southward
across the area.

Wednesday...
This will potentially be the only dry day this week but also one
of the cooler ones, with highs in the mid to upper 70s.

Thursday...
This is a broken record at this point, but there is yet another
chance of thunderstorms and heavy rain as another shortwave trough
drops into the area and interacts with another surface front.

Friday and the weekend...
As of right now the Thursday convection looks like it will not
move out of the area until Friday morning, so even with ridging in
place and dry weather the rest of the day, temperatures will not
be that warm. Highs are expected to be in the 70s in most
locations with maybe a couple of 80 degree spots in our southern
and western counties. There looks to be a big pattern change this
weekend with a strong ridge developing over the central CONUS over
a stout area of high pressure making its way slowly east over the
desert Southwest. High temperatures Sunday and Monday may approach
or exceed 90 degrees in many locations if this pattern hold true.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1227 PM CDT Mon Jun 6 2022

Ceilings remain at MVFR levels at both terminals early this
afternoon, improving to VFR by mid to late afternoon. Winds will
be from the north around 5-10kts through the afternoon, before
becoming light and variable this evening.

A few showers and thunderstorms will be possible in the vicinity
of the terminals from 03-12Z. Areas receiving storms can expect
wind shifts and the potential for some minor reductions to
visibility. Additionally, Ceilings are expected to lower to MVFR
levels after midnight.

The other area of concern during the TAF period will be the
potential for the development of some patchy fog overnight.
Confidence in specific locations remains low at this time, so this
has been omitted from prevailing conditions for now. Any fog that
develops is expected to dissipate by mid-morning, with MVFR
conditions expected.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Wekesser
DISCUSSION...Hickford
AVIATION...Wekesser
Hazardous weather outlook, Jun 6, 8:05 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
905 AM CDT Mon Jun 6 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071415-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
905 AM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Late this afternoon and evening, thunderstorms will move into the
area from the west northwest. A few strong to severe thunderstorms
are possible, with large hail and damaging winds being the
primary threats. Some of these storms may continue into the
overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Between Tuesday afternoon and Friday night, various on-and- off
chances for thunderstorms continue, some of which could be strong
to severe. The main exception to these daily storm chances
will be Wednesday into Wednesday night, where thunderstorms are
not expected. Please note that because all of these upcoming
thunderstorm chances will be associated with fairly weak upper
level disturbances, there is fairly low forecast confidence in
day-to- day details such as timing, most favored locations and the
magnitude of any severe storm threat. Although details regarding
severe storm potential will be best assessed one day at a time,
the overall greatest periods of concern currently appear to be the
late afternoon and or evening hours Tuesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail, damaging
winds or flooding.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Nance

When
June 6, 2:23 PM CST
Where
Nance County, 0.69 mi S of Genoa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.440, -97.730

Hail, Dawson

When
June 6, 6:12 PM CST
Where
Dawson County, 0.66 mi E of Sumner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.950, -99.507

Thunderstorm Wind, Buffalo

When
June 6, 6:43 PM CST
Where
Buffalo County, 4 mi NNE of Kearney
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
40.754, -99.051

Wind gusts estimated to be near 70 MPH resulted in three flipped irrigation pivots.

Thunderstorm Wind, Buffalo

When
June 6, 6:43 PM CST
Where
Buffalo County, 2.21 mi ESE of Elm Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.710, -99.330

An irrigation pivot was flipped by wind gusts estimated to be near 70 MPH.

Hail, Buffalo

When
June 6, 6:45 PM CST
Where
Buffalo County, Odessa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.700, -99.250

Thunderstorm Wind, Buffalo

When
June 6, 6:50 PM CST
Where
Buffalo County, (Ear)kearney Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.730, -99.000

A wind gust of 61 MPH was measured by the Kearney Airport AWOS.

Thunderstorm Wind, Buffalo

When
June 6, 6:59 PM CST
Where
Buffalo County, 2.51 mi ESE of Kearney
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -99.040

A wind gust of 59 MPH was measured by a mesonet station located three miles east-southeast of Kearney.

Thunderstorm Wind, Phelps

When
June 6, 7:00 PM CST
Where
Phelps County, 11.1 mi N of Funk
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.630, -99.230

A wind gust of 60 MPH was measured by a mesonet station located five miles south-southeast of Odessa.

Thunderstorm Wind, Kearney

When
June 6, 7:03 PM CST to 7:10 PM CST
Where
Kearney County, 4.95 mi NNW of Axtell to Axtell
Measured
69 kt (79 mph) measured gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
40.550, -99.140

A wind gust of 79 MPH was measured by a mesonet station located five miles north of Axtell. Reports via social media included large tree limbs downed, a garage severely damaged, and a flipped trampoline.

Thunderstorm Wind, Kearney

When
June 6, 7:07 PM CST to 7:16 PM CST
Where
Kearney County, 3.81 mi SE of Newark to 2.1 mi SE of Minden
Measured
87 kt (100 mph) estimated gust
Property damage
$3.0 million
Crop damage
$15 million
Reported by
NWS Storm Survey
Coordinates
40.580, -98.930

Wind gusts peaked around 100 MPH along this path, with the most significant damage occurring approximately one mile east of Minden to two miles north-northeast of Minden. Numerous irrigation pivots were flipped and large tree limbs were downed. Along with multiple power poles being snapped, three large metal transmission towers were also downed. A metal outbuilding lost a portion of its roof. Significant crop damage was reported in this whole area.

Hail, Kearney

When
June 6, 7:10 PM CST
Where
Kearney County, 0.53 mi W of Axtell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.480, -99.130

Thunderstorm Wind, Franklin

When
June 6, 7:37 PM CST
Where
Franklin County, 4.22 mi W of Campbell
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
40.300, -98.810

Wind gusts estimated to be near 70 MPH resulted in power pole and tree damage. Large tree limbs were downed.

Thunderstorm Wind, Furnas

When
June 6, 8:41 PM CST
Where
Furnas County, 0.53 mi W of Edison
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.280, -99.780

A wind gust of 59 MPH was measured by a mesonet station located in Edison.

Hail, Dawson

When
June 6, 9:35 PM CST
Where
Dawson County, 0.87 mi SE of Eddyville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.010, -99.620

Hail, Buffalo

When
June 6, 9:52 PM CST
Where
Buffalo County, 2.14 mi SSW of Miller
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Social Media
Coordinates
40.900, -99.390

Thunderstorm Wind, Buffalo

When
June 6, 10:00 PM CST
Where
Buffalo County, 0.69 mi N of Amherst
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.840, -99.270

Wind gusts were estimated to be near 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036595, 1036596, 1036597, 1036598, 1036599, 1036600, 1036601, 1036602, 1036610, 1036616, 1036612, 1036614, 1036622, 1036623, 1036624, 1036626.